Alert archive / California / Special Weather Statements in 2021
Special Weather Statement, NWS San Diego, CA
NWS San Diego, CA issued this special weather statement at Aug 30, 2021, 7:58 PM PDT for Riverside County, California. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2021, 7:58 PM PDT (02:58 UTC)
- Expired
- Aug 30, 2021, 8:45 PM PDT
- In force
- 47 min
- Issued by
- NWS San Diego, CA
- Hail
- 0.25 in
- Wind
- 55
County Riverside County, CA
The radar
The San Diego radar (KNKX), 120 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 3.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1693 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
825
WWUS86 KSGX 310258
SPSSGX
Special Weather Statement
National Weather Service San Diego CA
758 PM PDT Mon Aug 30 2021
CAZ061-310345-
Coachella Valley CA-
758 PM PDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of Riverside County
through 845 PM PDT...
At 757 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Thermal, or 12 miles southeast of Coachella, moving
northwest at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coachella, Thermal, La Quinta and Mecca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3351 11597 3352 11605 3351 11605 3350 11608
3344 11603 3343 11605 3364 11626 3375 11601
3374 11600 3374 11595 3372 11594 3352 11595
TIME...MOT...LOC 0257Z 144DEG 8KT 3356 11601
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
$$
SSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this special weather statement went out at Aug 30, 2:01 PM PDT, 5 hours 57 minutes earlier.
Area forecast discussion, Aug 30, 2:01 PM PDT, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
201 PM PDT Mon Aug 30 2021
.SYNOPSIS...
Monsoonal moisture will bring a chance for thunderstorms for the
mountains and deserts through Tuesday, mainly in the afternoons
and evenings. Rainfall from thunderstorms could be locally heavy.
There will also be a cooling trend for inland areas. For the
middle of the week through next weekend, dry with a warming trend
for inland areas.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
-Forecast Highlights-
* Localized flash flooding possible mtns/deserts through Tuesday
* Drying trend begins Wednesday and lasts through week's end
Monsoonal moisture lies across the region with scattered
thunderstorms impacting the mountains this afternoon. The moisture
will increase even a bit more over especially the lower deserts
and Riverside and San Diego County mountains through Tuesday
afternoon as a southeast push of moist air surges in. This will
increase the risk of localized flash flooding Tuesday afternoon/early
evening. The risk is greatest over the lower deserts and adjacent
desert mountain slopes where 1"+/hr rainfall will be a
possibility. The risk in the San Benardinos is greatest to the
east of the Apple/El Dorado burn scars. Another concern will be
strong downburst winds to about 50 mph with the strongest
thunderstorms.
There is a slight chance of some shower and thunderstorm activity
moving in from the east after midnight with some of this
potentially making it west of the mountains as the cells weaken.
This would be a result of the moisture surge to the east of an
upper low off the coast (low confidence on this). Added in a
slight chance of showers/tstorms most areas overnight-Tue morning
for this possibility. Should tstorms impact areas overnight, will
need to watch out for locally heavy rainfall over the lower
deserts, but this is a very conditional risk/low risk.
Again, Tuesday afternoon looks to be the busiest day as monsoonal
moisture maximizes over the area. Tuesday night-Wednesday, flow
begins to turn westerly with the monsoonal moisture on a rapid
decrease and Nora's remnant moisture passing well east of our
region into Arizona. This likely will mean a dry day area wide on
Wednesday and this dry pattern looks to last through week's end
under the influence of an upper trough. Temperatures remain in
check inland as well thanks to the upper trough.
Additional monsoonal moisture could move into the area early next
week, dependent on the ridge/trough orientation.
&&
.AVIATION...
302030Z...Coast/Valleys...Patchy BKN stratus will continue along the
immediate coast this afternoon with bases around 1500 ft MSL.
Stratus will spread inland this evening, with coastal TAF sites
likely having cigs again 02Z-06Z Tue, and the stratus will spread up
to 35 miles inland by 12Z Tue, including some west and south parts
of the Inland Empire. Bases will be 1000-1500 ft MSL with tops to
2500 ft MSL. Local vis below 3 miles due to BR/FG will occur 06Z-18Z
Tue in the valleys/foothills with higher terrain obscured. Clearing
will be slow Tue, mostly 17Z-20Z.
Mountains/Deserts...SCT TSRA will continue through 02Z Tue. Strong
up/downdrafts and gusty and erratic surface winds are possible
in/near TSRA. TSRA could approach PSP/TRM, especially after 22Z. CB
bases will be 9000 feet MSL with tops to 40000 ft MSL. Otherwise,
SCT-BKN clouds above 12000 ft MSL and mostly unrestricted vis will
prevail.
&&
.MARINE...
No hazardous marine conditions are expected through Saturday.
&&
.SKYWARN...
Skywarn activation may be needed Tuesday for the mountains and
deserts.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch from Tuesday morning through Tuesday evening
for Apple and Lucerne Valleys-Coachella Valley-Riverside
County Mountains-San Bernardino County Mountains-San Diego
County Deserts-San Diego County Mountains-San Gorgonio Pass
Near Banning.
PZ...NONE.
&&
PUBLIC...Gregoria
AVIATION/MARINE...MaxwellIn the hours before
Special weather statement, Aug 30, 7:58 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service San Diego CA
758 PM PDT Mon Aug 30 2021
CAZ061-310345-
Coachella Valley CA-
758 PM PDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of Riverside County
through 845 PM PDT...
At 757 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Thermal, or 12 miles southeast of Coachella, moving
northwest at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coachella, Thermal, La Quinta and Mecca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3351 11597 3352 11605 3351 11605 3350 11608
3344 11603 3343 11605 3364 11626 3375 11601
3374 11600 3374 11595 3372 11594 3352 11595
TIME...MOT...LOC 0257Z 144DEG 8KT 3356 11601
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SSThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 8:18 PM PDT | Flash Flood Warning | SGX | Riverside | 37 min |
| Aug 31, 3:30 PM PDT | Special Weather Statement | SGX | San Diego | 45 min |
| Aug 31, 4:13 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 62 min |
| Aug 31, 4:55 PM PDT | Special Weather Statement | SGX | 65 min |
Nearby
Special Weather Statements in California, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.